Teen suffers cardiac arrest after weightlifting session 6 days after first Covid-19 jab

SINGAPORE – A 16-year-old youth collapsed after a weightlifting session six days after his first dose of the Pfizer-BioNTech/Comirnaty Covid-19 vaccine.

In a statement on Monday (July 5), the Ministry of Health said that the teenager is currently in critical condition in the intensive care unit at the National University Hospital (NUH).

He received his first dose of the vaccine on June 27, and was assessed by trained healthcare personnel to be suitable for vaccination at the time, said a ministry spokesman.

The teen was observed on-site for about 30 minutes following his vaccination and was well during the time.

According to the spokesman, the teenager was also well for the following five days after his vaccination.

On July 3, he went to the gym to lift weights. The spokesman added that the teen trained with “very heavy weights which were above his body weight”.

He collapsed at home later that morning, and was taken to the emergency department at Khoo Teck Puat Hospital, which alerted the ministry to the incident.

He was transferred to NUH later that evening.

MOH’s spokesman said the ministry is currently in contact with the medical team at NUH that is providing close medical care for the patient.

“The preliminary diagnosis of his condition is an out-of-hospital cardiac arrest. Clinical and laboratory tests are in progress to understand the underlying cause,” said the spokesman.

He added that MOH will work with the medical team in NUH to determine if the incident might be linked to the teen’s Covid-19 vaccination.

This investigation will include a thorough consideration of whether there was acute severe myocarditis, which is severe inflammation of the heart muscles affecting the heart function.

The expert committee on Covid-19 vaccination will also monitor the outcome of this investigation.

More on this topic

In the meantime, following a review of local and overseas data, the committee and the Health Sciences Authority (HSA) recommended on Monday that people should avoid strenuous physical activity after receiving either of their mRNA Covid-19 vaccination doses.

This is an update from the committee’s previous advisory on June 11, which recommended that those vaccinated should avoid strenuous physical activity for one week only after their second dose of the mRNA Covid-19 vaccines.

MOH said this review took place independently of the incident involving the 16-year-old, and that it supports the recommendations.

In a separate release on Monday, the committee said that during the one week period, those who had received their jabs should seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats.

All doctors should pay particular attention to patients showing such signs and symptoms after vaccination, added the committee.

The committee noted that as at June 30, HSA had received 12 reports of myocarditis and pericarditis occurring in people following their vaccinations with mRNA Covid-19 vaccines.

More on this topic

Pericarditis is the inflammation of tissue surrounding the heart.

Five of the cases occurred in adults aged 30 years old and above. Seven of the cases involved males below the age of 30, which the committee noted is higher than expected for this age group, based on background incidence rates.

HSA said in a third separate statement that while half the cases reported previously had occurred after the second dose of their vaccination, it had received six reports of cases that occurred after the first dose.

“All the cases in the younger age group responded well to treatment and had recovered or were discharged well from hospital,” said HSA.

But the committee cautioned that while this is the case, it is possible that myocarditis may be aggravated by factors or strenuous activities that may affect the heart.

It added that anyone diagnosed with myocarditis after taking an mRNA Covid-19 vaccine should not receive further doses of such vaccines.

More on this topic

However, the committee said that after extensive deliberation, it had decided to continue recommending all eligible people to get vaccinated with mRNA Covid-19 vaccines, “as the protective benefits from the mRNA Covid-19 vaccines continue to outweigh the risks of vaccination”.

“Despite low Covid-19 cases currently, explosive outbreaks with highly transmissible new variants are unpredictable, as shown in our recent experience with the Delta variant and similar experiences overseas.

“Vaccination is thus important to protect all individuals from Covid-19, even for young persons,” said the committee, adding that it will continue to monitor data from around the world and ensure its recommendations are up to date.

HSA’s statement also contained a summary of its latest findings on suspected adverse events following Covid-19 vaccinations.

Of the 5,470,425 doses of the mRNA vaccines that had been administered as at June 30, 6,606 suspected adverse events were reported, said HSA. Of these, 252 were classified as suspected serious adverse events.

For those aged 12 to 18, 129 adverse event reports associated with the use of Pfizer-BioNTech vaccine had been received.

It said that for those in this age group, the most commonly reported events were rash, hives, shortness of breath, dizziness, light headedness and syncope.


For those aged 12 to 18, 129 adverse event reports associated with the use of Pfizer-BioNTech vaccine had been received. ST PHOTO: GAVIN FOO

Syncope, which refers to fainting and temporary loss of consciousness, is not uncommon with vaccination, particularly in this age group, said HSA, adding that it had received 17 reports of syncope among those aged 12 to 18.

The authority said this is generally triggered by anxiety and fear of pain during the vaccination process, rather than by the vaccines, and that most of the individuals recovered after five minutes.

It added that the local incidence rate for syncope in this age group – about 7.4 per 100,000 doses – is similar to overseas reports.

“Safeguards have been implemented to mitigate this risk. Those who are anxious or have needle phobia can be vaccinated while lying down,” said HSA.

It also noted that rare instances of anaphylaxis, a severe life-threatening allergic reaction, have been linked to the vaccines, but said that the incidence rate of this locally has been similar to those reported overseas.

HSA said: “Overall, based on the data to date, the benefits of the Pfizer-BioNTech and Moderna Covid-19 vaccines continue to outweigh the known risks in a pandemic. HSA will continue to actively monitor the safety profile of the Covid-19 vaccines and relevant regulatory actions will be taken to safeguard public health when warranted.”

More on this topic

Join ST’s Telegram channel here and get the latest breaking news delivered to you.

Source: Read Full Article